Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 4, 2017, 7:17 PM EDT for Rockingham County, Virginia; Pendleton County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 7:17 PM EDT (23:17 UTC)
- Expired
- Aug 4, 2017, 7:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rockingham County, VA, Pendleton County, WV
The radar
The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:53 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 4, 2:53 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Aug 4 2017
.SYNOPSIS...
A cold front will move across the area late tonight. High
pressure then builds over the area through Saturday night. A
warm front will lift through the area Sunday night followed by a
cold front Monday night. High pressure is then expected through
Wednesday before low pressure affects the area late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2pm, Low pressure is over northern MI with an upper trough
over Lake Michigan and an associated cold front over central OH.
Prefrontal lines of convective storms are over western PA and
over KY. High pressure offshore is maintaining a south to
southeast breeze and elevated moisture with dewpoints in the
low 70s.
The cold front will progress eastward and cross the area
tonight. MLCAPE 1500-2000 J/kg will allow strong development of
anything that pops. However, mid-level capping has limited
development thus far. Convective Allowing Models (CAMs) such as
the HRRR have generally kept afternoon activity suppressed with
weakening nocturnal activity ahead of the cold front. Wind
shear will slowly increase rest of today ahead of the cold
front.
shower and
The second round of thunderstorms comes this evening prefrontal
lines move across the area. Likely PoPs with isolated severe
thunderstorms are expected this evening. The greatest threat
will be damaging wind and large hail.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
NWly flow behind the cold front will gust 20 to 25 mph through
Saturday sunrise through the afternoon. 850mb temps 10 to 12C
north to south across the area along with the NWly breeze will
make for max temps in the low 80s. Dewpoints in the 50s will
make for a welcome refreshing change to the past several hot
and humid days.
High pressure is overhead Sunday morning with southerly flow and
moisture returning Sunday afternoon. Max temps mid 80s Sunday.
Chances for showers and thunderstorms Sunday night as a warm
front lifts through the area. Min temps mid to upper 60s inland
and around 70F for nearshore/urban centers.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A slow moving, moisture laden frontal system will drag through the
region early next week. PWATs near 2 inches combined with strong
convergence in the midst of low pressure tracking along the slow
moving front will likely lead to numerous showers and thunderstorms
with heavy rainfall. Upper level divergence aided by a 100+ knot jet
streak at 250 mb will help sustain and organize storms, as well. The
deep-layer shear could contribute to a severe weather threat
depending on instability.
There is some uncertainty with the low track Monday which will
determine finer scale details such as where the heaviest rain sets
up and where severe weather potential (wind/hail/tornadoes) is
maximized. The NAM takes the low to the north over PA which would
lead to an elevated severe threat but perhaps reduce the widespread
heavy/persistent rain potential. The GFS is further south across
central VA with a cooler boundary layer and less severe potential
for most of the area but a significant heavy rain threat due to
strong surface convergence. The ECMWF basically splits the
difference, with various ensemble members falling somewhere in
between.
The front should sag south with high pressure building in leading to
drying conditions during the middle of the week, but just how far
south it gets remains to be seen. Shower chances may linger,
especially for southern zones if the front gets hung up. Regardless,
it will likely return north once again raising the threat for
showers and thunderstorms by the end of next week.
With a cold front near/south of the area, temperatures should run a
little below normal most of next week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR until SHRA/TSRA in two rounds this afternoon and with a cold
front this evening. Some thunderstorms may produce IFR
conditions and gusty winds before the cold front crosses the
terminals late tonight. Winds will become NW Saturday with gusts
to 20 kt and VFR conditions expected through Sunday.
Flying restrictions possible Mon due to widespread showers/
TSRA as low pressure passes the region from the west.
&&
.MARINE...
South flow increasing from high pressure offshore and a cold
front approaching from the Ohio Valley. SEly channeling
increases again this afternoon again with 20 knot gusts expected
into the evening as a cold front approaches from the west. A
SCA is in effect for the lower Tidal Potomac River and MD
Chesapeake Bay south of Pooles Island.
Scattered gusty showers and thunderstorms expected again late
this afternoon and evening ahead of a cold front. Special marine
warnings are possible.
The cold front crosses the Bay from the west late tonight into
Saturday morning. NW winds are expected to surge across the
waters after sunrise Saturday and a SCA is in effect for all
waters Saturday morning and afternoon. Winds will taper off late
Sat afternoon.
No marine hazards expected Sunday through Monday night. Winds light
and variable Sunday and Sunday night.
SCA conditions possible and SMWs may be required Mon afternoon
and evening depending on evolution of convection/track of low
pressure along a cold front.
&&
.TIDES/COASTAL FLOODING...
South winds will increase rest of today ahead of a cold front
that crosses the Chesapeake Bay late tonight. Elevated water
levels will persist into Saturday with a Coastal Flood Advisory
for minor coastal flooding during the preferred high tide late
tonight from Straits Point to Annapolis.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 10 PM this evening to 9 AM EDT
Saturday for MDZ014-017-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ531>534-
537-539>543.
Small Craft Advisory from 7 AM to 4 PM EDT Saturday for
ANZ530>543.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...DFH
AVIATION...BAJ/DFH
MARINE...BAJ/DFH
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Aug 4, 4:34 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 434 PM EDT Fri Aug 4 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-052045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 434 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Scattered thunderstorms are possible later this evening between 800 PM and 200 AM, posing a threat to mariners with strong, gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread showers and thunderstorms are expected Monday and Monday evening along and ahead of a cold front. Locally heavy rain with isolated incidents of flash flooding is possible especially over the I-95 urban corridor in Baltimore and northeast Maryland. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-052045- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 434 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Isolated severe thunderstorms with damaging wind gusts and large hail are possible primarily west of Interstate 81 and north of Interstate 64 late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today. Lee
In the hours before
Local storm report, Aug 4, 5:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG PATTERSON CREEK 39.57N 78.73W
08/04/2017 MINERAL WV 911 CALL CENTER
TREES DOWN IN PATTERSON CREEK
&&
EVENT NUMBER LWX1702683
LEELocal storm report, Aug 4, 5:45 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG FROSTBURG 39.65N 78.93W
08/04/2017 ALLEGANY MD 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER LWX1702684
LEELocal storm report, Aug 4, 5:47 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG CUMBERLAND 39.65N 78.76W
08/04/2017 ALLEGANY MD 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER LWX1702685
LEEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:11 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 26 min |
| Aug 4, 1:02 AM EDT | Small Craft Advisory | LWX | 25 hr | |
| Aug 4, 1:02 AM EDT | Small Craft Advisory | LWX | 47 hr | |
| Aug 4, 7:44 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 46 min |
| Aug 3, 10:23 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Saint Mary's | 9 hr |
| Aug 4, 2:22 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Calvert, Saint Mary's, City of Baltimore | 17 hr |
| Aug 4, 5:03 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 27 min |
| Aug 4, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 31 min |
| Aug 4, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 27 min |
| Aug 4, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Pendleton | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.